A 57-year-old woman presents with dark spots on her arms that she first noted several months ago. She denies itching and antecedent trauma. Medical history is positive for hypertension controlled with a thiazide diuretic. She has no history of skin cancer but admits to ample sun exposure. Examination reveals multiple nonblanchable, erythematous macules. The patient requested that a biopsy be performed.
Submit your diagnosis to see full explanation.
Biopsy of the patient’s arms confirmed the diagnosis of solar purpura. Solar (actinic) purpura manifests as well-defined, purple- to dark red-colored ecchymoses. Solar purpura most commonly appears on the arms. The condition occurs with equal frequency in men and women. The incidence of solar purpura increases with age, and the condition is often referred to in the elderly as “senile purpura.” Although solar purpura has no medical importance, it often proves cosmetically bothersome.1 Due to the association with photodamage, examination for premalignant and malignant lesions is prudent.2
Topical therapies can be utilized to treat solar purpura, although clinical studies assessing this treatment are often limited by small sample size.3,4 To date, laser therapy has not proven to be of benefit in treating solar purpura.
Stephen Schleicher, MD, is director of the DermDox Center for Dermatology, as well as an associate professor of medicine at Commonwealth Medical College and a clinical instructor of dermatology at Arcadia University and Kings College.
- 1. Gupta M, Gupta A. Photodamaged skin and quality of life: reasons for therapy. J Dermatolog Treat. 1996;7(4):261-264.
- 2. Durai PC, Thappa DM, Kumari R, Malathi M. Aging in elderly: chronological versus photoaging. Indian J Dermatol. 2012;57(5):343-352.
- 3. Rallis TM, Bakhtian S, Pershing LK, Krueger GG. Effects of 0.1% retinoic acid on Bateman’s actinic purpura. Arch Dermatol. 1995;131(4):493-495.
- 4. McKnight B, Seidel R, Moy R. Topical human epidermal growth factor in the treatment of senile purpura and the prevention of dermatoporosis. J Drugs Dermatol. 2015;14(10):1147-1150.